My immune surpressants have been stopped.

On Saturday (07-04-18), I received a letter with the test results from my last Rheumatology appointment, bare in mind, the appointment was on the 15th March. The letter informs me that my white cell count remains too low to carry on with the Azathioprine but this is only a temporary measure. I need weekly blood tests whilst the levels return to normal and once it has I can resume the treatment but at a lowered dose of 125mg.

I spent Saturday feeling angry that I had been informed of this nearly a month after the appointment and in that time I had been unknowingly taking a medication that is potentially causing more harm than good. Not only did I feel angry but I felt a little upset because it sometimes seems like I can only get so far until I’m knocked back again.

I’m filled with dread because I’m now under medicated for Lupus, my treatment for now is just 200mg of Hydroxychloroquine and that’s not enough to stabilise me. I had thought about upping the dose to 400mg myself, but I realised that would be a rather stupid thing to do without a doctors consent. This morning, I went to see my GP regarding upping the Hydroxychloroquine dosage…it was a no go. It was a gamble anyway, he’s not in charge of my Lupus medication. But, there was a couple of other reasons: he doesn’t want to mess with my important meds and we don’t know how quick my white cells will take to return to normal, it could take as little as a week. But, that still doesn’t make me feel less dread, I’ve felt Lupus at full throttle before and it’s less than pleasant.

My last dose of Azathioprine was Friday (06-04-18) and according to my research, it should be out of my system by now. My GP and I decided my first weekly blood test should be Friday – a week from my last dose.

I’m not looking forward to climbing the blood test ladder again, I just can’t seem to surpass the 3 month mark and that’s frustrating to me. I’m just hoping that my levels return to normal quickly. My GP is going to call me with the results and if they are still low, I’m going to try and get in contact with my consultant in regards to upping the Hydroxychloroquine. I’m not prepared to be under medicated for longer than I need to be.

I’ll keep this blog updated with everything. But, if I’m honest, all I think it is, is my body not enjoying the higher dose of Azathioprine…life with a chronic illness keeps you on your toes!

Advertisements

A final update on Azathioprine

It’s nearly been a year since I was prescribed this medication so I thought it was time to do a final update and for all my fellow sufferers, let you know my thoughts on this immune suppressant medication.

Immune suppressants are a serious thing, more serious than I originally thought. I first realised this when the packaging came with a warning label, reading ‘cyto toxic‘, I had no idea what a cyto toxic drug was which prompted me to research it. A cyto toxic medication means the drug contains chemicals that are toxic to certain cells. The next thing which made me realise that this isn’t a simple medication was the amount of blood tests you have to have. You even have to have your blood tested before you start the medication, the test is called TPMT – I later figured out this was to show how well your liver would tolerate and filter the drug. Mine was slightly low so my dose of Azathioprine will not go beyond 100mg.

At first, the blood tests were extremely tedious, they were initially every week for 6 weeks. Then they moved to fortnightly for 6 weeks and then to monthly for 6 months. I have now reached the end of the tunnel and my blood tests are once every 3 months, if I remain stable on the medication they may be moved to once every 6 months. I didn’t mind the monthly blood tests and luckily they fell on the same day my prescriptions were ready to be picked up. I believe the blood tests are for: full blood count, liver function test (as this medication can cause liver problems) and urea and electrolytes.

My consultant gave me a two-sided information sheet on Azathioprine when I firstly commenced the treatment. One side is more or less for my GP, a lot of medical jargon that I can’t understand but it did tell me how much blood work was needed and when. It was great to have a clear idea of how long each stage of the blood tests could potentially last. I was on my monthly stage for longer than expected, it was nearing 9 months, there wasn’t an issue or I would have been alerted – I just think they forgot to move me up to the 3 monthly stage until I subtlety asked “do you know when I’ll move to 3 monthly tests?”.  The sheet also educated me on vaccines and that live vaccines are not recommended on this medication – a reason unbeknown to me, but that I also needed the flu vaccination along with the pneumococcal (pneumonia) vaccination. I was also told to try and avoid people with mild ailments such as coughs/colds/sickness bugs etc, because my immune system would be lower than normal and I would pick the bugs up easily and struggle to fight them off.

Did I find this a miracle medication? Initially this medication helped with one symptom that I’m plagued by: headaches. However, this didn’t last long and I started suffering daily headaches again. I still suffer pain in my joints daily some days better than others but at some point in the day whether it lasts 5 minutes or 5 hours, I will have joint pain. I still suffer aches usually my back, arms, shoulders and legs – I suffer achiness more so in the mornings and evenings. I still suffer greatly with fatigue and it’s made worse by doing things or going places but I cannot fault the medication for not improving fatigue as I don’t believe any medication will help.

It doesn’t sound like Azathioprine has helped a great deal, but when I think back to when I was solely on Hydroxychloroquine, I am better and this medication has slightly helped. I can do just that little bit more on ‘good days’, however if I overstep the mark on a so called good day, I still pay for it on the days that follow.

Considering I was told I would pick up bugs and virus’ easily I have suffered from very few one being a cough at the start of the year that lingered for months. And more recently, a virus that spiralled me into a flare I couldn’t control and needed medical intervention. I have suffered very minor bugs but they seemed to be 24-hour bugs that I managed to fight off. I made a conscious effort to avoid friends and family with bugs, my friends have been greatly understanding of this and they cancel any plans if they or their children come down with a cold/bug. Of course, it’s harder to avoid with immediate family, especially when we are in the same house but they also make an effort to not spread their germs, they do this by not getting too close to me or touching me. I also keep a bottle of hand sanitizer in my handbag for whilst I’m out and I also have bottles in the house.

Have I suffered any side affects? Oddly enough, I have suffered none. I say ‘oddly’ because when I started Hydroxychloroquine (very tame in comparison to Azathioprine) I suffered horrendously with nausea and could barley eat. However, I have noticed a difference in my teeth, yes I just said my teeth…go with me on this one. I’m on a few online support groups for Lupus and I was alerted that immune-suppressants can cause dental problems. I asked my dentist this and she confirmed that they can indeed cause many issues. I have noticed that I can no longer use toothpaste that has a whitening agent in because it causes horrific sensitivity. And since I’ve mentioned I suffer many auto-immune diseases and take immune-suppressants, my dentist has started to put a fluoride gel on my teeth and gums at every visit, the first time she used it she told me “this lowers your risk of tooth decay”. I’ve also been told numerous times to use Sensodyne toothpaste and I did but that toothpaste is truly vile. It’s safe to say that I no longer put off going to the dentist and when I get my reminder letter, I’m straight on the phone booking in.

Would I change my treatment plan? At the moment, I would be very reluctant to change my treatment plan. It’s not a little change, it’s a whole new medication that I’d have to look into, potential awful side affects, possibly going through all those blood tests again and not to mention…learning how to spell it, seriously why are they so difficult to spell?! I honestly believe if I changed medication, a year later I would be writing about how I feel exactly the same. At the end of the day, the medication is there to control Lupus and I think Azathioprine is controlling mine, despite still suffering flare up, I have suffered no tissue or organ damage *touch wood this continues*. There is no medication that can eradicate the symptoms of Lupus. I once told my consultant “I think this is as good as it’s going to get” he didn’t verbally reply but gave me a nod as if to confirm what I just said was true. I will always feel Lupus because it demands to be felt. If my consultant was to propose a change in medication because he thought it would be best for me, then I would. But, for now I think I’ll stick to Azathioprine because like I said, I think this is as good as it gets…unless my teeth start falling out, then I’ll change my meds faster than a speeding bullet.